Alabama, 2002

Lightning Strike in Alabama, August 19, 2002

August 19, 2002 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 19, 9:55 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 19, 9:55 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1055 AM CDT MON AUG 19 2002

CURRENT RADAR LOOP INDICATES A FEW SHOWERS DEVELOPING ACROSS
PORTIONS OF NORTH AND CENTRAL ALABAMA.  SEVERAL CELLS ARE LOCATED
NEAR UPPER LEVEL VORT MAX DEPICTED BY RUC TO BE MOVING ACROSS SOUTH
CENTRAL ALABAMA.  COVERAGE OF SHOWERS/THUNDERSTORMS WILL INCREASE IN
COVERAGE THROUGH THIS AFTERNOON...WITH THE BEST CHANCES OF SOUTH OF
THE TENNESSEE VALLEY AREA AS ADVERTISED BY CURRENT FORECAST.  HAVE
TWEAKED TEMPERATURES UP SLIGHTLY...MAINLY ACROSS NORTHERN AREAS.
OTHERWISE CURRENT FORECAST LOOKS TO BE ON TRACK. UPDATED ZONES OUT
SHORTLY.

.BHM...NONE.

In the hours before

Special weather statement, Aug 19, 6:30 AM CST, 4 hours 28 minutes before
ALZ001>050-191430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT MON AUG 19 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WARM...MOIST...AND UNSTABLE AIRMASS WILL CONTINUE TO REMAIN OVER
THE FORECAST AREA TODAY AND TONIGHT.  AS A RESULT...SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP...
AND LAST INTO THE EARLY EVENING HOURS.  WHILE NO ORGANIZED SEVERE
THUNDERSTORM DEVELOPMENTS ARE ANTICIPATED...A FEW THUNDERSTORMS
MAY REACH STRONG TO SEVERE LIMITS...WITH DAMAGING WINDS AND FREQUENT
LIGHTNING THE MAIN CONCERNS.

ACTIVATION OF MULTIPLE STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL GROUPS SHOULD NOT BE NECESSARY TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Elmore

When
August 19, 10:58 AM CST
Where
Elmore County, Millbrook
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Two homes were struck by lightning and received minor damage. One tree was knocked down due to a lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313501.